Most nursing home residents must deal with serious, chronic medical conditions. They take medication to deal with these illnesses and often rely on staff members to administer them. Unfortunately, workers at nursing homes and assisted living facilities in Delaware sometimes make mistakes with residents’ medicine that put those residents’ health in serious jeopardy.
These medication errors are distressingly frequent. According to a 2012 study, ten adverse drug events occur per 100 resident-months. While mistakes happen, 40 percent of these drug errors are considered preventable. Had the staff member used a reasonable level of care and attention, they would not have given a resident the wrong medication, administered the wrong dose, failed to give medication when they were supposed to, or otherwise committed an error.
The possible results of a medication error in a nursing home
Most medications need to be carefully taken at the proper dosage at particular intervals, or the patient can suffer serious side effects. For example, many nursing home residents take warfarin to treat or prevent blood clots. Warfarin can cause excessive bleeding, and an overdose can exacerbate this risk. This is common knowledge. Still, about 2.5 serious bleeding incidents occur per 100 resident-months in American nursing homes, and most of them could have been prevented, the study contends.
Why do these mistakes happen?
Many issues contribute to the high risk of medication errors. Many nursing homes are short-staffed. Workers may be undertrained and forced to work long, tiring shifts. The doctor or nurse practitioner making medication decisions may only speak to the staff briefly over the telephone, which raises the risk of miscommunication or misunderstanding. If a facility does not invest in a well-trained staff and a system for preventing medication mistakes as much as possible, its owners can potentially be as much to blame for a medication disaster as the staff who directly committed it.